Tornadoes · United States · Missouri · 2009

EF0 tornado, Lock Spgs, Missouri, May 7, 2009

This EF0 tornado ran 0.1 miles across Daviess County on May 7, 2009, touching down at 8:01 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 7, 2009
Touchdown
8:01 PM CDT (01:01 UTC)
Lifted
8:02 PM CDT (01:02 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Daviess County
Touchdown point
39.850, -93.810
Lift-off point
39.850, -93.810
Record number
0905071901-01

What the Weather Service recorded

Severe thunderstorms with large hail were observed over portions of the area. The activity was generated by a cold front and upper level storm system, in the late afternoon and evening hours of May 7, 2009.

A tornado with only half of the funnel visible, briefly touched down at 1901 CST in rural wooded land. Tree debris was observed by this tornado, flying through the area. The tornado quickly lifted at 19:02 CST.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS EAX issued a tornado warning for this county at 00:52 UTC, 9 minutes before the tornado touched down, in force until 01:15 UTC.

The county was under a severe thunderstorm watch, issued at 00:37 UTC and running to 03:39 UTC.

Issued (UTC)ExpiredProductOffice
18:48 UTC00:37 UTCTornado WatchEAX
00:37 UTC03:39 UTCSevere Thunderstorm WatchEAX
00:41 UTC01:15 UTCSevere Thunderstorm WarningEAX
00:52 UTC01:15 UTCTornado WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 7, 6:40 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 7, 6:40 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT THU MAY 7 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/425 PM CDT THU MAY 7 2009/
MOST IMMEDIATE CONCERN IS THE THREAT OF SEVERE THUNDERSTORMS THIS
EVENING. ACTIVITY OVER EXTREME SOUTHERN IA IS EXPECTED TO CONTINUE
TRACKING ESE BUT AS THE STORMS BECOME MORE NUMEROUS AM EXPECTING TO
SEE A COLD POOL FORM AND HEAD SOUTHWARD ALLOWING IT TO INTERACT WITH
THE MODERATELY UNSTABLE AIRMASS..MIXED LAYER CAPES OF 1000-1500
CAPES FEEDING INTO THE STORMS WITH 2000 CAPES OVER EASTERN KS. O-6
KM BULK SHEAR OF 60-70KT CERTAINLY WILL PROVIDE MORE THAN SUFFICIENT
SHEAR FOR SUPERCELLS. HOWEVER...ELEVATED LCL LEVELS ARE NOT
FAVORABLE FOR TORNADOES EXCEPT FOR THOSE CELLS ALONG A BOUNDARY
WHICH INGEST THE BETTER STREAMWISE LOW LEVEL VORTICITY FOUND THERE.
VEERING LOW LEVEL FLOW OVER SE NEBRASKA/NW MISSOURI/NE KANSAS HAS
TEMPORARILY LIMITED THE PROPAGATION SOUTHWARD OF THE CONVECTION.
WILL NEED TO WAIT FOR THE COLD POOL TO FORM FIRST. 18Z NAM/RUC HOLD
THE CONVECTION ALONG THE MO/IA BORDER THROUGH ABOUT 03Z BEFORE
OPENING UP THE FLOODGATES AND ALLOWING THE CONVECTION TO SPREAD
ACROSS MUCH OF THE CWA DURING THE LATE EVENING/OVERNIGHT HOURS.

WHERE CONVECTION ENDS UP BY 12Z FRIDAY IS OPEN TO DEBATE AND WILL
DETERMINE WHERE HEAVIEST QPF WILL BE. OTHERWISE...WILL BROADBRUSH
POPS WITH OVERALL LOW QPF AS ANOTHER IN THE SERIES OF EMBEDDED
IMPULSES STREAKS SOUTHEAST THROUGH THE CENTRAL PLAINS LATE TONIGHT.
SHOULD SEE ANOTHER SURGE OF MID CLOUDS AND SCATTERED LIGHT SHOWERS.
THUNDER LOOKS VERY SUSPECT IN THE MORNING. BY AFTERNOON A COLD FRONT
WILL FINALLY ARRIVE WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLY FORMING JUST AHEAD OF IT. LOW CONFIDENCE ON PRECIPITATION
COVERAGE LIMITS POPS TO LOW END CHANCE CATEGORY. THIS COLD FRONT
SHOULD BRING IN MUCH DRIER AND SOMEWHAT COOLER AIR INTO THE REGION
FOR SATURDAY AND SHOVE THE RAIN CHANCES SOUTH OF THE CWA.

MJ

MEDIUM RANGE (SUNDAY THROUGH THURSDAY)...

MEDIUM RANGE MODELS CONTINUE TO EXHIBIT GOOD CONSISTENCY DEPICTING
QUASI-ZONAL FLOW EARLY IN THE PERIOD...BUCKLING SLIGHTLY LATER IN
THE PERIOD IN RESPONSE TO WEAK NEGATIVE HEIGHT ANOMALIES DEVELOPING
ACROSS THE PACIFIC NORTHWEST...AND SUBTROPICAL RIDGING POKING NORTH
INTO THE UPPER MIDWEST. THROUGH EARLY NEXT WEEK...THIS PATTERN WILL
FAVOR SFC PRESSURE RISES AND SUBSIDENCE EXERTING INFLUENCE FROM THE
NRN THROUGH CNTRL PLAINS...WITH THE PRIMARY BAROCLINICITY DRAPED
NEAR THE I-40 CORRIDOR. HOWEVER...AS HEIGHT FALLS BEGIN TO EXTEND
INLAND OVER THE NRN ROCKIES...THE COMBINATION OF LEE SFC PRESSURE
FALLS AND SFC HIGH PRESSURE SLIDING EAST TO THE MIDATLANTIC STATES
WILL PROMOTE RETURN FLOW OF DEEPER RICH MOISTURE THROUGH THE CNTRL
CONUS. IN GENERAL...PREFER A BLEND OF THE 00Z ECMWF AND 12Z GEFS
SHOWING A SLOWER AND WEAKER FORWARD PROGRESSION TO THE LEAD WAVE
PUSHING OVER THE UPPER MIDWEST RIDGE AXIS...AND SUBSEQUENTLY A
SLOWER AND WEAKER FRONTAL PUSH THROUGH THE MIDWEEK TIME FRAME.

AS A RESULT...WILL CONTINUE TO ADVERTISE A PRIMARILY DRY FORECAST
SUNDAY AND MONDAY...WITH FLOW ALOFT FAVORING ORGANIZED MCS/S CLOSER
TO THE VEERED LLJ AXIS IN THE TX/OK/AR VICINITY. STILL CANNOT RULE
OUT AN ISOLATED/SCT SHOWER/SPRINKLE ASSOCIATED WITH DECAYING
CONVECTION SPILLING EAST FROM THE HIGH TERRAIN (PARTICULARLY SUNDAY
AFTERNOON)...THOUGH COVERAGE...AMOUNTS...AND SENSIBLE IMPACTS
PRECLUDE ANY STRONGER MENTION AT THIS TIME. CONCERNING TEMPERATURES
THROUGH TUESDAY...ENSEMBLE SPREADS CONTINUE VERY SMALL...LEADING TO
AN ABOVE AVERAGE CONFIDENCE FORECAST OF SLIGHTLY BELOW NORMAL
READINGS.

RETURN FLOW (INITIALLY MORE OF A MODIFIED CONTINENTAL AIRMASS) WILL
BEGIN IN EARNEST TUESDAY MORNING WITH INCREASING HEIGHTS ALOFT AND
MODEST THETA-E ADVECTION ON THE NOSE OF A WELL DEFINED EML.
VIRTUALLY ALL MODELS INDICATE ESTABLISHED SLANTWISE UPGLIDE NEAR THE
305K SFC TUESDAY AFTERNOON...WITH NOTABLE ELEVATED INSTABILITY ABOVE
H7. HAVE BOOSTED POPS INTO THE CHANCE CATEGORY DURING THIS TIME
PERIOD...THOUGH CONCEPTUALLY WOULD EXPECT THE BEST CHANCES FOR THIS
SCENARIO TO OCCUR OVERNIGHT TOWARDS WEDNESDAY MORNING.
REGARDLESS...WOULD EXPECT THE FIRST ROUND OF STORMS TO PASS THROUGH
THE CWA BY WEDNESDAY MORNING...WITH CAPPING INVERSION HOLDING UNTIL
THE FRONTAL BOUNDARY APPROACHES AS EARLY AS LATE WEDNESDAY AFTERNOON
(BUT MORE LIKELY UNTIL THURSDAY MORNING OR AFTERNOON). CONVERGENCE
ALONG THIS BOUNDARY ALONG WITH WEAK DYNAMICAL LIFT SHOULD BECOME
SUFFICIENT TO BREAK THE STIFF CAPPING INVERSION AT SOME POINT DURING
THE MIDWEEK PERIOD...AND WITH DEEP MOISTURE IN PLACE (GREATER THAN
12 G/KG MIXED MOISTURE)...INSTABILITY PARAMETERS SHOULD PROVE AMPLE
FOR STRONG TO SEVERE CONVECTION ALONG THIS BOUNDARY. WILL ALSO NEED
TO WATCH FOR EXCESSIVE RAINFALL POTENTIAL SHOULD MESOSCALE
INFLUENCES CAUSE THE BOUNDARY TO STALL ALONG A VEERED LLJ AXIS IN
BETWEEN INDIVIDUAL WAVES ALOFT.

21

&&

.AVIATION...

FOR THE 00Z TAFS...FAVOR GOING WITH VFR CONDITIONS FOR THIS FORECAST
AS CONFIDENCE IS LOW ON PICKING ANY 2-4 HOUR WINDOW TO INSERT A
TEMPO OR PREVAILING GROUP. BEST WAY TO GO IS TO AMEND THE FORECAST
SHOULD CONVECTION DEVELOP UPSTREAM OF THE TERMINALS.

NEAR TERM PORTION OF FORECAST BECOMING A BIT CLEARER AS PRIMARY
CONVECTION REMAINS ROOTED TO THE NORTH OF THE TERMINALS WITH THE
DEVELOPING MCS. STILL A POTENTIAL FOR THIS CONVECTION TO AFFECT THE
KSTJ TERMINAL OVER THE NEXT 6 HOURS AS THE ENTIRE BOUNDARY SAGS
SOUTHWARD. HOWEVER CANT JUSTIFY ANYTHING MORE THAN VCTS. FOR THE
KMCI/KMKC TERMINALS THE ABOVE NOTED BOUNDARY WILL LIKELY NOT ARRIVE
UNTIL AFTER MIDNIGHT. CONVECTION POSSIBLE BUT BY THAT TIME IT SHOULD
BE FALLING APART.

LATE TONIGHT AND FRIDAY EXTENSIVE MID LEVEL CLOUDINESS EXPECTED WITH
EMBEDDED LIGHT SHOWERS POSSIBLE. WITH THE SHOWERS BEING SO RANDOMLY
PLACED BEST TO GO WITH A DRY FORECAST FROM LATE MORNING THROUGH THE
AFTERNOON HOURS AND WAIT FOR NEXT FORECAST CYCLE.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 7, 6:51 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT THU MAY 7 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
651 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY NORTH OF AN
OLATHE TO SEDALIA LINE INTO THE LATE EVENING HOURS. HOWEVER...THE
BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE NORTH OF A ST
JOSEPH TO MACON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS AS A MESOSCALE CONVECTIVE SYSTEM EVOLVES. INDIVIDUAL
STORMS WILL TRACK TO THE EAST-SOUTHEAST WHILE THE ENTIRE BOUNDARY
WHICH IS SUPPORTING THE STORMS SHIFTS GRADUALLY SOUTHWARD. WILL BE
WATCHING TO SEE HOW THE COLD POOL EVOLVES FROM THE MATURING SYSTEM AS
THIS COLD POOL SHOULD PUSH SOUTH WITH NEW THUNDERSTORMS FORMING ALONG
THIS NEW BOUNDARY. SCATTERED THUNDERSTORMS MAY STILL AFFECT AREAS
INTO WEST CENTRAL AND CENTRAL MISSOURI LATER TONIGHT BUT THE SEVERE
POTENTIAL WILL BE LESSENING AS THE LOW LEVEL JET WEAKENS AND DIURNAL
COOLING EFFECTS SUPPRESS THE UPDRAFTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY...BUT DUE TO LIMITED
INSTABILITY...THE STORMS ARE NOT EXPECTED TO BE SEVERE.
OTHERWISE...A PERIOD OF THUNDERSTORMS IS POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT. SEVERE WEATHER IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED INTO MID EVENING AND MAINLY ACROSS
NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS.

In the hours before

Special weather statement, May 7, 7:02 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT THU MAY 7 2009

MOZ016-080030-
SULLIVAN-
702 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR SULLIVAN COUNTY UNTIL 730 PM CDT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MILAN...MOVING SOUTHEAST AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MILAN AROUND 715 PM CDT.
  GREEN CITY AROUND 725 PM CDT.

THE TOWN OF REGER IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 4026 9294 4003 9303 4004 9312 4013 9335
      4036 9333

CDB
Special weather statement, May 7, 7:15 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT THU MAY 7 2009

MOZ012-013-080045-
ANDREW-DE KALB-
715 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN ANDREW AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 745 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLARKSDALE...OR 11 MILES
EAST OF COUNTRY CLUB VILLA...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CLARKSDALE AROUND 730 PM CDT.
  STEWARTSVILLE AROUND 740 PM CDT.

THE TOWNS OF HELENA...COSBY AND AMITY ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3991 9437 3974 9447 3974 9450 3981 9462
      3981 9463 3985 9469 3993 9470 3998 9463

CDB
Special weather statement, May 7, 7:17 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT THU MAY 7 2009

MOZ004-005-014-080045-
DAVIESS-GENTRY-HARRISON-
717 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN GENTRY...NORTHWESTERN
DAVIESS AND SOUTHERN HARRISON COUNTIES UNTIL 745 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HAMPTON...OR 7 MILES EAST OF ALBANY...
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BETHANY AROUND 725 PM CDT.
  PATTONSBURG AROUND 730 PM CDT.
  GILMAN CITY AROUND 740 PM CDT.

THE TOWN OF COFFEY IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 4025 9377 4024 9377 3993 9408 4019 9435
      4033 9421

CDB
Local storm report, May 7, 7:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT THU MAY 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             COFFEY                  40.11N 94.01W
05/07/2009  E1.00 INCH       DAVIESS            MO   TRAINED SPOTTER

&&

ABAILEY
Special weather statement, May 7, 7:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT THU MAY 7 2009

MOZ013-080115-
DE KALB-
745 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN DEKALB COUNTY UNTIL 815
PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSBORN...OR NEAR MAYSVILLE...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN DEKALB
COUNTY...INCLUDING THE TOWN OF OSBORN.

LAT...LON 3983 9421 3974 9422 3974 9438 3981 9452
      3993 9438

CDB
Local storm report, May 7, 7:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT THU MAY 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FUNNEL CLOUD     2 N GALLATIN            39.94N 93.96W
05/07/2009                   DAVIESS            MO   TRAINED SPOTTER

            ALSO POWERLINES REPORTED DOWN IN GALLATIN

&&

ABAILEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

1.0 hours before the tornado, 183 km from the path. May 8, 2009.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1877 joules per kilogram, CIN -6, lifted condensation level 1416 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 135 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1877 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2034 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the touchdown began at 00:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:40 UTCHAIL 1CoffeyDaviess, MO
00:50 UTCTSTM WND DMGGallatinDaviess, MOLARGE MAPLE TREE DOWN ON HOUSE. DELAYED REPORT.
00:51 UTCFUNNEL CLOUD2 N GallatinDaviess, MOALSO POWERLINES REPORTED DOWN IN GALLATIN
00:51 UTCTORNADO2 W Lock SpringsDaviess, MOVISIBLE FUNNEL ONLY HALF WAY TO THE GROUND. TREE DEBRIS FLYING THROUGH THE AIR.
01:01 UTCTORNADO2 W Lock SpringsDaviess, MOVISIBLE FUNNEL ONLY HALF WAY TO THE GROUND. TREE DEBRIS FLYING THROUGH THE AIR...CORRECTED FOR TIME OF OCCURRENCE
01:19 UTCHAIL 0.754 Nw ChillicotheLivingston, MO
01:20 UTCFUNNEL CLOUDUticaLivingston, MOFUNNEL CLOUD REPORTED TO DANCE UP AND DOWN AND NEVER TOUCH THE GROUND
02:15 UTCHAIL 2.754 W CarrolltonCarroll, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 7, 2009

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 76:25 PM EDTEF0Craven, NC0.110
May 76:27 PM EDTEF0Craven, NC0.110$10,000
May 77:00 PM EDTEF0Onslow, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.